MAUDE Adverse Event Report: ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 27MJ-501
Medical Device Problem Codes Obstruction of Flow (2423); Biocompatibility (2886)
Health Effect - Clinical Codes Cardiac Arrest (1762); Pneumonia (2011); Low Cardiac Output (2501); Thrombosis/Thrombus (4440); Heart Failure/Congestive Heart Failure (4446); Mitral Valve Insufficiency/ Regurgitation (4451)
Date of Event 06/03/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The results/method and conclusion codes along with investigation results will be provided in the final report.
 
Event or Problem Description
It was reported that on (b)(6) 2021 a patient underwent an explant of their 27 mm, sjm masters series mechanical heart valve on (b)(6) , 2021.The reason for the explant is unknown and the device (s/n (b)(4)) has been discarded and will not be returned for analysis.Three months later, on (b)(6) 2021, the patient required another re-do mitral valve replacement (mvr) and the second 27 mm, sjm masters series mechanical heart valve (s/n (b)(4)) was explanted.The need for explant three months post implant remains unknown, however.The patients pre-explant international normalized ratio (inr) was 3.4 units.Thrombus was found inside the leaflet hinge which appeared to be impeding the leaflets ability to open and close, causing the leaflets to stick.The patients condition may have also played a role.The second sjm masters series mechanical heart valve, (s/n (b)(4)) will be returning for analysis.A full multifaceted investigation has been requested from the implanting physician.No further information has been provided.Related manufacturer reference #3007113487-2021-00010.
 
Event or Problem Description
It was reported that on (b)(6) 2018 a 27mm sjm masters series mechanical heart valve (s/n (b)(6)) was implanted.On (b)(6) 2021 the patient underwent an explant of the 27 mm, sjm masters series mechanical heart valve.The reason for the explant is unknown.Upon explant of the valve, pannus had been observed.A replacement 27mm sjm masters series mechanical heart valve (s/n (b)(6)) was implanted.Three months later, on (b)(6) 2021, the patient required re-do mitral valve replacement (mvr) and the 27 mm, sjm masters series mechanical heart valve (s/n (b)(6)) was explanted.The need for explant three months post implant remains unknown.The patients pre-explant international normalized ratio (inr) was 3.4 units.Thrombus was found inside the leaflet hinge which appeared to be impeding the leaflets ability to open and close, causing the leaflets to stick.The patient's condition may have also played a role, however, the physician confirms the patient did not have a history of coagulation issues such as protein deficiencies, cancer or smoking etc.An epic stented porcine heart valve was implanted during the procedure and was noted to have been functioning properly.Subsequent to the initially filed information, the following information was received on 15 july, 2021.Two weeks post re-do mvr, the patient's condition had not improved.It was reported the patients flows were 1.9l and the patient's ejection fraction (ef) to be 20%.The patient was diagnosed with pneumonia.31 days post operatively, the patient was reported to have passed away on (b)(6) 2021.In the physicians opinion, the patient's death was related to the cardiac arrest during the procedure on (b)(6) 2021 and the patients inability to improve post implant.The need for a re-do mvr three months after the last operation is also reported as a contributing cause to the patient's death.No additional information provided.Related manufacturer reference #3007113487-2021-00010.
 
Additional Manufacturer Narrative
Explant was reported due to thrombus and malfunction of leaflets.The investigation found that the mechanical leaflets were immobilized in the closed position.There was organizing thrombus with focal calcifications at both pivot recesses.There was incomplete closure of mechanical leaflets.No inflammation was present.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.The immobilizing thrombus would have contributed to the leaflets malfunction.

Brand Name
SJM MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ST. JUDE MEDICAL PUERTO RICO, INC.
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
Manufacturer (Section G)
ST. JUDE MEDICAL PUERTO RICO, INC.
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key12118349
Report Number2648612-2021-00068
Device Sequence Number16984649
Product Code LWQ
UDI-Device Identifier05414734006460
UDI-Public05414734006460
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/20/2024
Device Model Number27MJ-501
Device Catalogue Number27MJ-501
Device Lot Number7285420
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer07/15/2021
11/04/2021
Initial Report FDA Received Date07/05/2021
Supplement Report FDA Received Date08/13/2021
11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age55 YR
Patient SexMale